Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2003, 4:00 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 4:00 PM EDT (20:00 UTC)
- Expired
- Jul 13, 2003, 5:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Isabella County, MI, Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 90 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559 WUUS53 KGRR 132000 SVRGRR MIC073-107-132100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ISABELLA COUNTY IN CENTRAL MICHIGAN MECOSTA COUNTY IN CENTRAL MICHIGAN * UNTIL 500 PM EDT * AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MECOSTA...OR ABOUT 13 MILES EAST OF BIG RAPIDS...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEIDMAN AROUND 440 PM EDT BEAL CITY AROUND 455 PM EDT MOUNT PLEASANT...ROSEBUSH AROUND 455 PM EDT HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER... IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4373 8537 4355 8543 4350 8472 4372 8470 $$ JK DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:22 AM EDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 13, 10:22 AM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1020 AM EDT SUN JUL 13 2003 AT 14Z VIS SAT IMAGERY AND SFC OBS INDICATE MOSTLY CLEAR SKIES ACROSS OUR CWA. SKIES ACROSS OUR LAKESHORE COUNTIES WILL REMAIN MOSTLY CLEAR THROUGH THE AFTERNOON. FARTHER INLAND THE ETA CU SCHEME INDICATES A CU FIELD WILL DEVELOP EARLY THIS AFTERNOON. THE LAKE BREEZE WILL PUSH THE CU FIELD SLOWLY EAST LATE THIS AFTN. WITH COLD AIR ALOFT AND SFC CONVERGENCE MAXIMIZED OVER OUR EASTERN CWA WE BELIEVE ISOLATED SHOWERS AND TSTORMS WILL DEVELOP BY MID TO LATE AFTN. ANY STORMS THAT DO DEVELOP WILL LINGER INTO THE EVENING BEFORE FALLING APART QUICKLY AFTER SUNSET. THERES EVEN AN OUTSIDE CHANCE THAT A FEW STORMS COULD PRODUCE SMALL HAIL SINCE FREEZING LEVELS ARE ALL THE WAY DOWN TO AROUND 9 KFT. TEMPS AT 14Z WERE GENERALLY IN THE 60S ACROSS OUR CWA AND OUR GOING MAX TEMP FCST FEATURING HIGHS IN THE LOWER 80S LOOKS GREAT. WELL ISSUE A QUICK UPDATE MAINLY JUST TO FRESHEN UP WORDING FOR THIS AFTN. LAURENS .GRR...NONE.
Hazardous weather outlook, Jul 13, 6:30 AM EDT, 9 hours 30 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 630 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL RESTRICT VISIBILITIES TO LESS THAN A HALF MILE IN SPOTS BEFORE DISSIPATING BETWEEN 8 AND 9 AM. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING EAST OF HIGHWAY 131. SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH PEA SIZED HAIL AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. INDIVIDUAL STORM MOVEMENT WILL BE TO THE EAST AT AROUND 10 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS A COLD FRONT MOVES THROUGH THE AREA. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE NECESSARY LATE MONDAY NIGHT AND TUESDAY. MEADE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:20 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 25 min |
| Jul 13, 3:26 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 34 min |
| Jul 13, 3:45 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 30 min |
| Jul 13, 4:34 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 41 min |
| Jul 13, 5:00 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 30 min |
| Jul 13, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 28 min |
| Jul 13, 5:29 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.